Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 207, NWS Jacksonville, FL

August 18, 2001Camden County, Glynn County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 18, 2001, 6:47 PM EDT for Camden County, Glynn County, Georgia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 6:47 PM EDT (22:47 UTC)
Expired
Aug 18, 2001, 7:30 PM EDT
In force
43 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Camden County, GA, Glynn County, GA

The radar

The Jacksonville radar (KJAX), 66 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:48 PM EDTHail 0.75St Marys, GA
Aug 18, 6:50 PM EDTHail 0.75Brunswick, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3012 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SAT AUG 18 2001

CURRENT...CONVECTION HAD DEVELOPED ALONG A SHEAR LINE OVER THE BIG
BEND AND IS MOVING EAST ACROSS THE WESTERN PORTIONS OF THE FORECAST
AREA (FA)...MAINLY THE SUWANNEE VALLEY. CUMULUS CLOUD STREETS WERE
NOTED ON VISIBLE IMAGERY OVER THE BALANCE OF THE FA EMBEDDED IN THE
ANTI-CYCLONIC LOW LEVEL FLOW AROUND THE RIDGE AXIS.

MODELS...ALL OF THE MODELS ARE IN GOOD AGREEMENT WITH A BROAD UPPER
LEVEL TROF DIGGING SOUTHWARD INTO THE LOWER MISSISSIPPI RIVER
VALLEY TONIGHT AND SUN. THIS DRIVES THE FIRST COLD FRONT...CURRENTLY
OVER NORTHERN GA...TO SOUTHEASTERN GEORGIA ON SUNDAY WHERE IT
STACKS UP AGAINST A SOUTHWESTWARD EXTENSION OF THE BERMUDA-AZORES
RIDGE OVER CENTRAL FL. A SECOND FRONT MOVES DOWN ON MONDAY...BUT IT
ONLY LOOKS LIKE IT WILL PENETRATE TO NORTH FLORIDA. OVERALL AVN MODEL
NUMERAL GUIDANCE IS PREFERRED WITH A MERGER BETWEEN THE MESO-ETA AND
AVN MODELS THE BEST SOLUTION.

TONIGHT...CONVECTION MAY CONTINUE LONGER OVER SOUTHEAST GA AND THE
SUWANNEE VALLEY DUE TO THE FOCUSING OF THE FRONTAL SYSTEM MOVING
SOUTH AND A LOW LEVEL MOISTURE FEED FROM APALACHEE BAY. WILL GO WITH
SOME CONVECTION POSSIBLE ALL NIGHT IN THOSE AREAS WITH EVENING POPS
ELSEWHERE. THE EVENING CAN CLEAN IT UP IF THIS DOESNT PAN OUT.

SUN/SUN NIGHT...LOOKS LIKE THE HIGHEST POPS WILL REMAIN ALONG THE
STATE LINE DURING THE DAY WITH ANOTHER SHOT OF DEEP LEVEL MOISTURE
ENTERING SOUTHEAST GA SUN NIGHT. WILL KEEP A CHANCE OF POPS IN THE
FORECAST FOR GA BOTH PERIODS. MORE DIURNAL CONVECTION OVER N FL
WITH A WEAK EAST COAST SEA BREEZE DUE TO THE LOW LEVEL SOUTHWESTERLY
FLOW AROUND THE RIDGE AXIS.

MON/MON NIGHT...DITTOS TO THE ABOVE DISCUSSION WITH LESS MOISTURE
AVAILABLE OVER SOUTHEAST GA OVERNIGHT.

EXTENDED...THOSE LOOKING AT THE EXTENDED MODELS NO DOUBT HAVE NOTED
THAT THE AVN MEX MODEL GUIDANCE INDICATES A SOLUTION WHICH BRINGS
CHANTAL INTO THE CENTRAL GULF OF MEXICO ON TUE-WED WITH THE DEEP
LEVEL MOISTURE SHEARED NORTHEAST OVER THE REGION. REALLY THESE
MOISTURE FIELDS LOOK MORE LIKE A WINTERTIME NORTHEASTER THAN A
TROPICAL CYCLONE WITH A DRY SLOT AND EVERYTHING...CALLING THEM INTO
QUESTION. MORE PLAUSIBLE SCENARIOS ARE THE NOGAPS & UKMET SOLUTIONS
WHICH TAKE IT WEST WITHOUT EVER EFFECTING THE FA (EVEN WITH ENHANCED
MOISTURE). SO...GIVEN THE NOON MEDIUM RANGE CONFERENCE CALL AND THE
CURRENT UNCERTAINTIES HIGHLIGHTED IN THE NHC DISCUSSION...WILL GO
WITH THE IDEA THAT THE SYSTEM CONTINUES MOVING WEST-NORTHWEST...WELL
AWAY...FROM THE REGION. WITH THAT IN MIND WILL CONTINUE WITH A
DIURNAL CONVECTIVE CYCLE ACROSS THE FA WITH THE RIDGE HOLDING SWAY.

MARINE...WE CONTINUE TO SEE A 3 FOOT SWELL WITH A 10 SECOND
PERIOD AT GRAYS REEF AND R2 TOWER. MODELS CONTINUE TO EXHIBIT A
NOCTURNAL SURGE OVERNIGHT AND I LIKE THE CURRENT HANDLING IN THE
MARINE FORECAST. OVERALL WILL KEEP WINDS AND SEAS BELOW SMALL CRAFT
EXERCISE CAUTION CRITERIA.

PRELIM

AMG 75/92/73/90 2525
SSI 78/91/77/87 2525
JAX 76/93/75/92 2525
GNV 74/91/74/90 2424 05

.JAX...
.GA...NONE.
.FL...NONE.

SANDRIK

In the hours before

Special weather statement, Aug 18, 1:10 PM EDT, 5 hours 37 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT SAT AUG 18 2001

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
...HEAT INDICES NEAR 105 DEGREES THIS AFTERNOON...

THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER AREAS GENERALLY WEST OF
INTERSTATE 75...WHILE MOVING EAST AROUND 20 MPH. THESE THUNDERSTORMS
WILL SPREAD TOWARDS THE EAST THIS AFTERNOON AND EVENING AS DAYTIME
HEATING INTERACTS WITH THE SEA-BREEZE.

THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY DOWNPOURS...
GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. BE ALERT TO CHANGING
WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER IF THREATENING
WEATHER APPROACHES YOUR LOCATION.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON.

IN ADDITION...TEMPERATURES WILL CLIMB INTO THE LOWER TO MID 90S AT
MANY LOCATIONS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. THESE
READINGS WHEN COMBINED WITH WITH HIGH HUMIDITY WILL PRODUCE HEAT
INDICES TO NEAR 105 DEGREES. EFFECTS CAN BE MINIMIZED BY REDUCING
OUTDOOR ACTIVITIES... DRINKING PLENTY OF WATER OR NON-ALCOHOLIC
BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:06 PM EDTSevere Thunderstorm WarningJAXClay, Duval39 min
Aug 18, 7:21 PM EDTTornado WarningJAXDuval, Nassau39 min
Aug 18, 7:58 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.